Transient Improvement in Chronic Psoriasis After Treatment of TNF-α Blocker Induced Disseminated M. Tuberculosis Infection

January 2012 | Volume 11 | Issue 1 | Case Report | 119 | Copyright © 2012

Philip R. Letada MD, Erin Hitchcock DO, Samuel L. Steele MD, Douglas Winstanley DO

Naval Medical Center San Diego, San Diego, CA

Abstract

Improvement in psoriasis after treatment of reactivated latent tuberculosis following initiation of TNF-α inhibitor therapy has yet to be described in the literature. The authors present a case of transient, yet significant, improvement in chronic plaque psoriasis after antibiotic therapy for reactivated TB.

J Drugs Dermatol. 2012;11(1):119-120.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

CASE REPORT

A 57-year-old Filipino male with a history of severe plaque psoriasis and psoriatic arthritis presented having been on etanercept 50 mg injected subcutaneously twice a week for the past year. He had also employed daily application of clobetasol ointment and calcipotriene cream to his lesions. He reported good medication compliance; however, no significant improvement was noted. His past medical history included hypertension, gout and chronic kidney disease - all well controlled with medical therapy. He reported a history of BCG inoculation as an adolescent, with local reactions after subsequent tuberculin skin tests. He denied fevers, dyspnea, cough, weight loss or recent travel outside the country. On examination, he exhibited psoriatic plaques covering over 15% of his body surface area, including bilateral dorsal hands and forearms, arms, scalp, trunk, abdomen, legs and gluteal cleft. Screening chest X-ray, complete blood count, liver enzymes and hepatitis panel were unremarkable. Etanercept was discontinued in favor of adalimumab 40 mg injected subcutaneously every other week, with minimal improvement after four months. His lesions caused him significant social distress. He was subsequently switched to infliximab 5 mg/kg IV infusions, but developed fevers, increasing abdominal girth and abdominal pain after his fourth infusion. Examination at that time revealed significant ascites and abdominal tenderness. Sputum and peritoneal fluid cultures revealed pansensitive M. tuberculosis, and RIPE (rifabutin, isoniazid, pyrazinamide and ethambutol) therapy was initiated. Two months into antibiotic treatment, his plaques began to spontaneously diminish with complete resolution after five months. Post-inflammatory hyperpigmentation at previously involved areas of the lower legs was seen (Figure 1a and b). Eight months after initiating antibiotic therapy, no clinical evidence of tuberculosis (TB) was seen, but his plaques began to gradually reappear, eventually involving limited areas of his face and legs. He is currently undergoing narrow band UVB therapy three times a week. Significant improvement was noted with this regimen after six weeks of treatment.

DISCUSSION

Reactivation of latent TB has been reported during courses of TNF-α inhibitor treatment. Blockade of TNF-α may potentially lead to deficits in cell-mediated immunity and trigger lysis of granulomas, allowing for greater potential of primary infection or reactivation of latent infection.1 A recent analysis of 6400 rheumatoid arthritis patients on infliximab demonstrated a rate of 52.5 cases of TB per 100,000 patients per year of exposure.2

The patient had complete clearance of his psoriasis for three months, a period longer than any experienced for him since his diagnosis despite numerous therapies. This improvement correlated directly with the institution of his anti-tuberculosis therapy. The reason for the improvement of this patient's psoriasis is subject to conjecture. Lysis of occult tuberculous granulomas by TNF-α blockade and subsequent institution of antibiotic treatment (and complete removal of M. tuberculosis antigenic stimuli) may have led to his clinical improvement. Exacerbation of psoriasis by antigenic stimulus from an infectious source is not a new concept. Guttate psoriasis has been associated with streptococcal infection, and controversy exists over effects of systemic antibiotics on psoriasis lesions.3,4 In a recent case series by Walecka et al., use of cefuroxime axetil on 15 patients with plaque psoriasis resulted in PASI 75 scores in 26 percent of patients after four weeks.5

↑ back to top


  • 1
  • 2

Related Articles